14 out of 15 reported cases of muscle symptoms are not attributable to statins
CTT meta-analysis of the effects of statins on muscle symptoms
Presented at the ESC congress 2022 by: Prof. Colin Baigent, MD- Oxford, UK
Introduction and methods
A lot of misinformation about side-effects of statins have arisen from non-randomized studies. The researchers of this meta-analysis aimed to provide reliable information about the effects of statins on muscle adverse events from double-blind, randomized trials.
Data from trials with at least 1,000 patients and at least two years of scheduled treatment were included in this study. 19 large randomized double-blind trials were included that investigated statin therapy versus placebo (123,940 patients) and four randomized double-blind trials compared more intensive versus less intensive statin therapy (30,724 patients). Data on adverse muscle events were collected for all individual participants.
- In the trials of statin versus placebo, 16,835 patients (27.1%) in the statin group and 16,446 (26.6%) in the placebo group reported any muscle pain or weakness, which corresponds to a 3% relative increase in risk (rate ratio [RR] 1.03; 95% CI 1.01–1.06).
- Broken down in years after starting treatment, there was a 7% relative increase in reports of muscle pain or weakness in those on a statin vs. placebo (RR 1.07; 95% CI 1.04–1.10). In other words, during the first year of treatment about 1 in 15 reported cases of muscle pain or weakness were attributable to statin therapy. In absolute terms, this translates to 11 per 1000 patients per year excess in muscle pain or weakness with statins vs. placebo.
- After the first year, there is no excess risk of muscle pain or weakness with statins (RR 0.99, 95% CI 0.96-1.02).
Prof. Baigent concluded that muscle symptoms are common. However, 14 out of 15 reported cases of muscle symptoms are not attributable to statins. There is a small excess of muscle symptoms in the first year after starting statin therapy, but no excess in risk thereafter. Prof. Baigent said that the management of muscle pain in patients taking a statin needs to be improved. Furthermore, information on muscle symptoms provided in package inserts and drug information needs to be reviewed and improved.
- Our reporting is based on the information provided at the ESC Congress -